Alert archive / Nevada / Flash Flood Warnings in 2013
Flash Flood Warning 19, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 28, 2013, 12:09 PM PDT for Lyon County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2013, 12:09 PM PDT (19:09 UTC)
- Expired
- Jul 28, 2013, 3:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, NV
The radar
The Reno radar (KRGX), 139 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2635 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
581
WGUS55 KREV 281909
FFWREV
NVC019-282200-
/O.NEW.KREV.FF.W.0019.130728T1909Z-130728T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
1209 PM PDT SUN JUL 28 2013
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL LYON COUNTY IN WESTERN NEVADA...
* UNTIL 300 PM PDT
* AT NOON PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWEETWATER
SUMMIT
STRONG THUNDERSTORM IS PRODUCING HEAVY RAINFALL OVER SWEETWATER
SUMMIT OF NEVADA STATE HIGHWAY 338 IN SOUTHERN LYON COUNTY. THIS
AREA HAS RECEIVED HEAVY RAINFALL FROM MULTIPLE DAYS OF PRECIPITATION.
A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE
IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO
NOT ATTEMPT TO CROSS SWIFT FLOWING WATER BY FOOT OR AUTOMOBILE.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
LAT...LON 3854 11933 3866 11917 3854 11906 3843 11906
3842 11916
$$
TOLBY1 follow-up statement
361
WGUS75 KREV 282031
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
131 PM PDT SUN JUL 28 2013
NVC019-282200-
/O.CON.KREV.FF.W.0019.000000T0000Z-130728T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON NV-
131 PM PDT SUN JUL 28 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR SOUTH
CENTRAL LYON COUNTY...
AT 129 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWEETWATER
SUMMIT
A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE
IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO
NOT ATTEMPT TO CROSS SWIFT WATERS BY FOOT OR AUTOMOBILE.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
LAT...LON 3854 11933 3866 11917 3854 11906 3843 11906
3842 11916
$$
TOLBYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 8:17 AM PDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 28, 8:17 AM PDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 817 AM PDT SUN JUL 28 2013 .UPDATE... AREAS OF SMOKE ARE EVIDENT ON SATELLITE IMAGERY ACROSS THE SOUTHERN HALF OF MONO COUNTY INTO THE SOUTHWESTERN PORTION OF MINERAL COUNTY. HAVE ADDED AREAS OF SMOKE THROUGH MID AFTERNOON AND AGAIN OVERNIGHT AS THE ASPEN FIRE IN CALIFORNIA CONTINUES TO BURN. EXPECT POOR AIR QUALITY, LOWER VISIBILITY, AND SMOKE DENSE ENOUGH TO CREATE A DEFINED LOW LEVEL CEILING AT TIMES. BOYD && .PREVIOUS DISCUSSION... /ISSUED 203 AM PDT SUN JUL 28 2013/ SYNOPSIS... AS DRIER AIR MASS CONTINUES PUSHING SOUTH ACROSS EASTERN CALIFORNIA AND WESTERN NEVADA, THE THREAT OF SHOWERS AND THUNDERSTORMS WILL BE LIMITED MAINLY TO MINERAL AND MONO COUNTIES TODAY AND MONDAY WITH DECREASING COVERAGE. OTHERWISE, DRY AND LOCALLY BREEZY CONDITIONS WILL PREVAIL THROUGH THE UPCOMING WEEK WITH TEMPERATURES SLIGHTLY BELOW NORMAL. SHORT TERM... THE MOIST AIR MASS AND UPPER LOW OFF THE SOUTHERN CA COAST WILL CONTINUE DRIFTING FARTHER SOUTH TODAY AS TROUGH OVER THE NORTHWEST US PUSHES SOUTH INTO NORTHERN CA. DRIER AND MORE STABLE AIR WILL PUSH THE CONVECTIVE POTENTIAL SOUTH OF HIGHWAY 50 THIS AFTERNOON AND EVENING. AS SOUTHWEST FLOW ALOFT INCREASES, CELLS WILL LIKELY MOVE A LITTLE QUICKER TODAY AND LIMIT FLOODING POTENTIAL. THE BEST POTENTIAL FOR BRIEF HEAVY RAINFALL IS EXPECTED TO OCCUR SOUTH OF A BRIDGEPORT-WALKER LAKE LINE, WHERE ONLY SPOTTY RAINFALL OCCURRED YESTERDAY. BY MONDAY, THE WEAKENING UPPER LOW WHICH HAS PERSISTED OFF THE CA COAST IS EXPECTED TO EJECT INLAND ACROSS SOUTH CENTRAL CA AND CENTRAL NV, LEADING TO ONE FINAL CHANCE FOR ISOLATED THUNDERSTORMS ACROSS SOUTHERN MONO AND EASTERN MINERAL COUNTY FROM MID AFTERNOON INTO THE EARLY EVENING. OTHERWISE, AFTERNOON WINDS WILL INCREASE ESPECIALLY FROM RENO-TAHOE NORTHWARD WITH POSSIBLE GUSTS UP TO 35 MPH AS TROUGH BEGINS TO ESTABLISH ITSELF JUST OFF THE WEST COAST. NO CONVECTION IS EXPECTED TUESDAY AS DRY AND STABLE AIR MASS FINALLY SPREADS ACROSS ALL OF MINERAL AND MONO COUNTIES. A FEW AFTERNOON CUMULUS MAY DEVELOP IN THE MINERAL-MONO CONVERGENCE ZONE BUT VERTICAL GROWTH WILL BE CAPPED. A BIT OF UNCERTAINTY EXISTS FOR WIND SPEEDS AS THE NAM SWINGS A WEAK SHORTWAVE ACROSS WESTERN OREGON WHILE THE GFS AND ECMWF KEEP THE MAIN TROUGH A BIT FARTHER OFFSHORE. THE CURRENT FORECAST WILL STICK WITH THE GFS/ECMWF WHICH WOULD KEEP MOST LATE DAY GUSTS IN THE 25-30 MPH RANGE. IF THE NAM VERIFIES THE WIND SPEEDS WOULD BE ABOUT 5 MPH HIGHER. WITH A GRADUAL DROP IN 500 MB HEIGHTS AND 700 MB TEMPS TODAY AND AGAIN MONDAY, MAX TEMPS WILL ALSO DROP BY 1-2 DEGREES EACH DAY THRU MONDAY, FOLLOWED BY LITTLE CHANGE ON TUESDAY. AS THE NEW WORK WEEK BEGINS, HIGHS IN MOST OF WESTERN NV WILL RANGE FROM THE UPPER 80S TO LOWER 90S, WITH UPPER 70S TO LOWER 80S IN THE TAHOE BASIN AND SIERRA VALLEYS. THE DRIER AIR MASS WILL LEAD TO COOLER NIGHTS WITH LOWS MAINLY IN THE 50S FOR WESTERN NV AND UPPER 30S TO MID 40S IN THE SIERRA VALLEYS. MJD LONG TERM...TUESDAY THROUGH SATURDAY... JUST SOME MINOR ADJUSTMENTS TO THE LONG TERM PERIOD AS THE MODELS REMAIN IN VERY GOOD AGREEMENT. CHANGES WERE TO INCREASE WINDS A BIT MORE WEDNESDAY AND LOWER HIGHS THURSDAY. AS FOR WEDNESDAY, MODELS CONTINUE TO SHOW THE TROUGH ALONG THE WEST COAST DEEPENING A BIT WITH A STRONG SHORT WAVE MOVING INTO CALIFORNIA. SFC AND THERMAL GRADIENTS TIGHTEN AS WINDS INCREASE ALOFT WITH A 80 KT JET OVERHEAD. STILL LOOKS LIKE A GOOD MID-SUMMER WIND EVENT WITH GUSTS 30-40 MPH FOR MUCH OF THE SIERRA AND WESTERN NEVADA. THIS WILL BE A FIRE WX CONCERN AS HUMIDITY WILL REMAIN LOW. BEHIND THE COLD FRONT THURSDAY, TEMPS WILL COOL TO A FEW DEGREES BELOW AVERAGE WITH 70S IN THE SIERRA AND 80S WRN NV. THE FLOW ALOFT REMAINS WEST THURS AND INTO NEXT WEEKEND. HOWEVER, WINDS LOOK TO BE MORE TYPICAL THU-SAT WITH GUSTS 25-30 MPH EACH AFTERNOON. TEMPS WILL ALSO WARM 5 DEGREES OR SO GETTING BACK TO AVERAGE ONCE AGAIN. NO THREAT OF MUCH PRECIP SEEN ALTHOUGH A SHOWER IS POSSIBLE NEAR THE OREGON BORDER IF THE TROUGH DROPS A BIT FURTHER SOUTH. WALLMANN AVIATION... ISOLATED TSTMS TODAY SOUTH OF HWY 50 WITH SOME BRIEF HEAVY RAIN, SFC WND GUSTS TO 40 KTS AND SMALL HAIL POSSIBLE. OTHERWISE, VFR WITH SOME AFTERNOON W-SW WINDS NORTH OF HWY 50 WITH PEAK GUSTS 20-25 KTS. THERE COULD BE A FEW MORE STORMS SOUTH OF HAWTHORNE MONDAY, BUT OTHERWISE THE UPCOMING WEEK WILL BE DRY WITH TYPICAL AFTERNOON W-SW WINDS. WALLMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:10 PM PDT | Special Weather Statement | REV | Lyon | 50 min |
| Jul 27, 7:02 PM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 118 min |
| Jul 28, 2:31 PM PDT | Flash Flood Warning | REV | Lyon, Mineral | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.